Categories
Podcast

Dermatologist Discusses Filler Reactions to Vaccines

Ep 10: On Fillers, the COVID-19 Vaccine & Safe Aesthetic Treatments

Weekly Dermatology Flash Briefing – The Moderna COVID-19 vaccine apparently causes swelling and inflammation in patients with cosmetic facial fillers. The FDA advisory committee reviewing the new Moderna vaccine, has come out to state this very specific side effect that has involved several trial participants who have had cosmetic facial fillers. Dr. Teo Wan Lin shares the science behind this, and other potential complications that may occur as a result of this immunological reaction. Overall, the benefits of vaccination outweighs the risks- but if you are considering getting a filler injection in the midst of this pandemic, it may be time to consider cosmetic treatments that are “vaccine-compatible”.

Ep 10: On Fillers, the COVID-19 Vaccine & Safe Aesthetic Treatments

Hi guys, this is Dr. Teo Wan Lin, and welcome to this week’s dermatology flash briefing. The Moderna COVID-19 vaccine apparently causes swelling and inflammation in patients with cosmetic facial fillers. The FDA advisory committee reviewing the new Moderna vaccine, has come out to state this very specific side effect. It has involved several trial participants who have had cosmetic facial fillers. I want to share with you guys today what exactly this is about, how it occurs, and if that’s something we ought to be worried about. 

What exactly are dermal fillers?

Dermal fillers are primarily for facial augmentation. The filling agents restore fullness in one’s appearance that could be lost over time with age. This is a result of subcutaneous fat atrophy, or a side effect of certain medications such as retroviral medications. The ideal facial filler should have the following properties. First of all, it should have physiologic compatibility with your body – meaning that it readily incorporates itself with your tissues. It should be free of complications or side effects, and ideally, it doesn’t degrade with time. But this is, of course, untrue for the commonest type of facial filler – a hyaluronic acid based filler. You also have alternatives such as those that are collagen based, hydroxylapatite based. For example Sculptra is a filler that is poly l lactic acid based.

What are the side effects of facial fillers?

Some of the known side effects from using these facial fillers as injectables are tenderness, bleeding and bruising. When lumps and nodules occur, this can be because of inappropriate injection techniques. It can also be because of accumulation of the filler in a more superficial location than expected. 

So what’s the deal with fillers and vaccines?

What’s happening with the Moderna vaccine and this painful facial swelling that occurs where there has been injection of facial fillers, is best thought of as an allergic reaction, or an immunological reaction. The key thing here is the process of injecting a vaccine essentially stimulates the immune system. That in turn results in the body recognizing that the facial filler is not a part of the body tissues. Then, the body starts to mount an immunological reaction against it.

Based on the cases that were reported to the FDA, swelling and inflammation in the area that was administered the filler were seen in patients. A couple of the patients had the cheek filler 6 months prior to the vaccine. One patient had lip filler done just 2 days after the vaccine. In all of these scenarios, the patients were treated with oral steroids, anti-histamines, and was observed that their reaction resolved. 

What exactly is an allergic reaction?

Typically we consider it a medical event due to an immune system response to a perceived allergen. It is not likely that these individuals would have developed this response had they not been given the vaccine. The reason is because facial fillers are medically engineered to be biocompatible. But in the case where you’ve had a vaccine, your immune system will start to detect that these substances are actually not part of your body tissues. 

What is your opinion on fillers and vaccines?

As a dermatologist, I have some opinions with regards to the observation of these adverse events from fillers and vaccines. First of all, we do expect massive rollout of vaccinations against the COVID19 virus. It is an important step in ensuring that we get some level of control and immunity in a severe pandemic. In terms of immunological reactions that are occurring in response to facial fillers, attendings have actually treated these patients with oral steroids. We know that oral steroids suppress your immune system, and in fact, make you more vulnerable to the virus.

Personally, I try not to give oral steroids to many of my patients in the last few months. For patients who otherwise would have benefitted from steroid therapy for chronic inflammatory disorders such as severe eczema, I have certainly been a lot more cautious in terms of exploring other therapies before using oral steroids. This is because it reduces your body’s natural immune system response, making you more susceptible to catching COVID. 

Should we still be using fillers?

The answer is not an easy one. Facial fillers are in use in millions of people internationally. It is not as if it is the first time we are hearing of an adverse reaction. Some of the other types that can arise from facial filler injections would be non-allergic inflammatory responses. Such as, what we call granulomatous reactions – which actually don’t occur so quickly. Right now, we have no data as to what the vaccination would do in terms of individuals who are going to have fillers or have had fillers. These granulomatous reactions are usually non-painful lumps. It is the result of stimulation of the immune system, causing inflammation. In fact, in 2017, there was a case report about a granulomatous reaction to a hyaluronic acid based in the Journal of Cosmetic and Laser Therapy.

What is a granulomatous reaction?

A granulomatous reaction is a delayed onset inflammatory nodule that is usually painless. It usually occurs much later than the so-called allergic reaction in individuals who have painful swellings. Such as those who have received the Moderna vaccine and found that the site of the facial filler injection previously became painful. In order for us to diagnose a granulomatous reaction, it’s going to take a longitudinal study for as long as 5 years before we can determine if it was truly a problem in individuals who received the vaccine and also had the facial filler injected. 

In 2015, in the Journal of Dermatologic Surgery, there was a series whereby the author conducted a retrospective chart review of patients who were treated with HA fillers, within a 5 year period, to evaluate for delayed onset nodules. The conclusion was that although they are pretty uncommon, it is important to be aware of this side effect. It is also important to have a management protocol in place. In their conclusion, observation from the patients responses and from the literature, led to the conclusion that these nodules were immune-mediated in nature. 

Final thoughts

What I’m trying to say is that because we are currently in an unprecedented public health situation internationally, we may have to reconsider the risk that we might be taking with aesthetic treatments. Now, I do perform facial filler and botox injections. But the truth is, vaccinations are going to be a priority for most people in order for us to get the pandemic under control. I feel that the public should realize that we are also not going to be 100% certain how these facial fillers will further on be affected by these vaccines. For example, in the case of the development of granulomatous reactions.

Should you get the vaccine if you already had a facial filler?

If you already had a facial filler, I don’t think that should deter you from getting vaccines. But if you are thinking of getting a facial filler, as a dermatologist, I feel that you certainly can wait. The reason is really because the cost of human life in this pandemic, simply outweighs any other considerations that one may have. There are many alternatives as well in terms of restoring facial structure and facial sagging. For example, other technologies such as radiofrequency and high intensity focused ultrasound. These do not involve injection of other substances into your body tissues.

If you want to have a question answered on Dermatologist Talks: Science of Beauty, leave a comment on the post below, or send us a message through our various social media accounts. Or, record it on your smart phone then send it in an email to drtwlscienceofbeauty@gmail.com.

If you liked this episode, head over to Apple Podcasts and leave us a review!

Find us on social media: 

– Instagram: @drteowanlin

– Youtube: Science of Beauty

Views and opinions expressed in the podcast and website are our own and do not represent that of our places of work. The content here should not be taken as medical advice. While we make every effort to ensure that the information we are sharing is accurate, we welcome any comments, suggestions, or correction of errors.